National Partnership for Women & Families

In the News

Claims of Birth Control Causing Weight Gain Not Supported by Research

Claims of Birth Control Causing Weight Gain Not Supported by Research

August 19, 2011 — Concern about weight gain is one of the most common reasons that women stop taking oral contraceptives, according to a study published in the journal Contraception, Slate reports. Many women who discontinue birth control pills switch to a less effective method or stop using contraception altogether, which can result in unintended pregnancies.

David Grimes, a physician at the University of North Carolina who is the paper's lead author, calls the notion that birth control pills cause weight gain a myth "fueled by rumor, gossip and poor-quality research." There has never been significant evidence that any type of oral contraception currently on the market can provoke weight gain, according to Slate. A recent paper found scant evidence that progestin-only pills could make women gain weight, while a 2008 study found no connection between weight gain and pills with progestin and estrogen. Moreover, a few studies have found that the pill can lead to weight loss.

Nearly all studies identify what researchers call "nonspecific" symptoms -- vague issues like headaches and moodiness -- according to Slate. However, it is difficult to pinpoint how much a particular contraceptive affects weight without conducting a randomly controlled trial that compares women using drugs to women taking a placebo. Only three such studies have been conducted involving birth control pills, and each found no significant differences between women who took the pills and women who received a placebo (Aschwanden, Slate, 8/17).